Heavy Rain, Carroll
- When
- July 12, 2:00 AM CST to 8:00 AM CST
- Where
- Carroll County, Lidderdale
- Reported by
- Trained Spotter
- Coordinates
- 42.130, -94.780
Event total of 3.00 inches.
Two rounds of convection moved across Iowa in quick succession beginning in the pre-dawn hours of July 12th. This first was an area of convection that developed along an elevated boundary into northwest Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Two rounds of convection moved across Iowa in quick succession beginning in the pre-dawn hours of July 12th. This first was an area of convection that developed along an elevated boundary into northwest Iowa. While this area of storms mainly remained sub-severe, severe hail did fall across central Iowa near 6 am. At the same time a MCS moved out of the Dakotas and into western Iowa, moving quickly and eventually merging with the first area of storms. This second round developed into a line of storms with winds gusting up to 70 mph, fueled by the low level jet. Orientation of 0-3 km shear was favorable for quick spin-ups and two weaker tornadoes did form in Cass county that morning. With deep warm cloud layers over 4000 meters and precipitable water nearing 2, areas that received rain in both rounds received two to four inches by the time storms ended late in the morning. An isolated pocket of four to six inches fell in Greene and Boone counties, creating flash flooding in the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 12, 1:24 AM CST, 36 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 224 AM CDT Wed Jul 12 2023 .SHORT TERM.../Today through Thursday/ Issued at 224 AM CDT Wed Jul 12 2023 Forecast Impacts for the week: ...Strong to severe storms expected into morning ...Generally warm conditions continue into Saturday ...Additional rain chances into Friday into weekend Confidence Short Term: Medium to High Generally on track with upstream convection expected to expand into an MCS by 12z across our area. Tonights surface map shows the sfc front nearly stationary just south of Des Moines along the US34 corridor. Aloft the H850 front stretches from a low in Montana southeast to western Nebraska and continues southeast to northeast Kansas. Moisture has been pooling along the boundary with a large area of +15 to 20C dew points from western Nebraska south to central Kansas and Oklahoma. Various runs of the HRRR have shown a maturing MCS/windbag tracking east southeast out of South Dakota and entering northwest Iowa between 09 to 10z. The southwest edge of the complex has been showing extreme wind gusts over 60 to 65kts for the past 24 hours and with the available moisture/energy in that area, it will probably play out similar to that scenario. This area seems to be focused in southeast/east central Nebraska to west central Iowa/ southwest Iowa through about 12 to 14z. How far east this extends into central Iowa is still uncertain, though some of the latest CAMs show some near severe gusts nearing the I35 corridor by 13z. Regardless of that, there is still a risk of the complex turning to the right with time and affecting areas farther north into the I80 corridor with strong thunderstorm wind gusts this morning. At this time a severe thunderstorm watch continues only in the northwest portion of Iowa to 13z, though we may see a watch into our area over toward sunrise. Though the higher threat will be for wind with the MCS, there remains some threat for a brief tornado if the complex can mature fast enough. The other signal that has been showing up is an area of moderate to heavy rainfall along the track of the MCS. There has been a signal for 3 or more inches of rainfall at some locations, but there is not enough consensus to pinpoint an area of greatest concern. With the forward propagation of the MCS alleviating much heavier amounts, will monitor the region for urban and travel corridors. Most of the region could handle a couple of inches of rainfall, even in a short period of time. However, any urban areas could have some travel challenges with ponding water on roads, highways and interstates. As the system tracks east, there should be a trailing line of convection tracking southeast into southern Iowa and then Missouri by early afternoon. Gradually some sun will return with afternoon temperatures recovering into the upper 70s north to the lower to mid 80s south. Tonight will be quieter with high pressure returning through Thursday afternoon. After lows in the lower 60s north to the mid to upper 60s south, Thursday will warm to the mid 80s north to the upper 80s to around 90 south. && .LONG TERM.../Thursday Night through Tuesday/ Issued at 224 AM CDT Wed Jul 12 2023 Confidence: Medium A trailing wave and weak push of warm air advection will bring another chance of showers Friday into Friday afternoon. Spotty rain chances will extend into late Saturday into Sunday as another front drops south from the Northern Plains. Cooler conditions with additional chances for rain will return for Monday night into Tuesday as a front stalls out just south of the state. Temperatures early next week should be comfortable in the lower 80s for highs with overnight lows in the 50s to lower 60s. && .AVIATION.../For the 06Z TAFS through 06Z Wednesday night/ Issued at 1213 AM CDT Wed Jul 12 2023 VFR conditions currently prevail at all sites, but isolated storms continue to develop across the area. Timing for storms is still a bit uncertain but confidence is higher than the last TAF issuance. Still expecting storms to continue to develop through the early morning hours, before the larger system makes its way into the area around 1000 to 1100 UTC, first impacting northwest Iowa, then making its way south and east. Trends will be monitored closely through the morning hours, and TAFs amended accordingly for any changes to the current forecast. Brief gusty winds are possible with the pop up showers over the next few hours, then stronger winds may be associated with the more widespread system later this morning, especially at sites such as KFOD and KDSM. Ceilings tomorrow morning look to drop for a short period of time in northeast Iowa, but still expecting this to only affect KALO and potentially KMCW. Storm development later in the day tomorrow is seeming less likely due to the later timing of the morning storms. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...REV LONG TERM...REV AVIATION...Dodson
Hazardous Weather Outlook National Weather Service Des Moines IA 310 PM CDT Tue Jul 11 2023 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-122015- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 310 PM CDT Tue Jul 11 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Strong to severe thunderstorms are possible late tonight. The main hazards will be damaging wind gusts, though hail and locally heavy rainfall are also possible. A tornado or two cannot be ruled out in far southern Iowa. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The threat for severe weather continues into early Wednesday morning with a continued threat of damaging winds, hail, and locally heavy rainfall. Additional storm chances will return late in the week, although the severe potential will need to be refined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight into Wednesday.
Special Weather Statement
National Weather Service Des Moines IA
1213 AM CDT Wed Jul 12 2023
IAZ047-048-059-060-120600-
Story IA-Boone IA-Polk IA-Dallas IA-
1213 AM CDT Wed Jul 12 2023
...A strong thunderstorm will impact portions of northern Polk,
southern Story, southeastern Boone and northeastern Dallas Counties
through 100 AM CDT...
At 1213 AM CDT, Doppler radar was tracking a strong thunderstorm over
Big Creek Lake, or 10 miles north of Johnston, moving east at 25 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Ankeny, Bondurant, Polk City, Huxley, Madrid, Slater, Granger,
Woodward, Big Creek Lake, Saylorville Lake, Maxwell, Cambridge,
Elkhart, Alleman, Sheldahl and Big Creek State Park.
This includes Interstate 35 between mile markers 92 and 107.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4186 9333 4186 9335 4169 9335 4175 9388
4189 9403 4196 9333
TIME...MOT...LOC 0513Z 272DEG 20KT 4184 9377
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
SmallSpecial Weather Statement
National Weather Service Des Moines IA
246 AM CDT Wed Jul 12 2023
IAZ073-074-084-085-120830-
Marion IA-Lucas IA-Monroe IA-Warren IA-
246 AM CDT Wed Jul 12 2023
...A strong thunderstorm will impact portions of northeastern Lucas,
northwestern Monroe, southern Marion and southeastern Warren Counties
through 330 AM CDT...
At 245 AM CDT, Doppler radar was tracking a strong thunderstorm near
Melcher-Dallas, or 13 miles southwest of Knoxville, moving east at 30
mph.
HAZARD...Winds in excess of 30 mph and penny size hail and
additional rainfall up to one inch.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Ponding of water on roadways, low visibilities,
and rises in small streams and creeks.
This strong thunderstorm will be near...
Melcher-Dallas around 255 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4120 9348 4130 9345 4127 9296 4107 9302
TIME...MOT...LOC 0745Z 281DEG 26KT 4122 9333
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
REVThe Des Moines radar (KDMX), 98 km away, was scanning. The volume nearest the first event began at 07:59 UTC.
13 heavy rain, 8 thunderstorm wind, 2 tornado, 1 hail, 1 flash flood. Local standard time, as filed.
Event total of 3.00 inches.
Event total of 4.40 inches.
Event total of 3.63 inches.
Event total of 2.95 inches.
Event total of 4.50 inches.
Event total of 2.51 inches.
Event total of 2.25 inches.
Event total of 3.50 inches.
Event total of 3.30 inches.
Event total of 6.20 inches.
Event total of 3.00 inches.
Event total of 2.75 inches.
Event total of 2.20 inches.
Tornado was indicated by a Correlation Coefficient depression on radar and also verified through high resolution satellite imagery north of Marne. The tornado remained in mostly open cropland although some EF0 tree damage was done to a tree line along the edge of one of the fields.
Damage from this tornado was relayed by the Cass County Emergency Manager and the path was also found in high resolution satellite imagery. Some minor damage to trees and outbuildings occurred at one farmstead east of Marne with the remainder of the path through open cropland.
Delayed report, peak gust of 65 mph at personal weather station.
Public report of 70 mph wind gust.
Public report of 65 mph wind gust.
Delayed report of tree limbs down.
Tree limbs down. Delayed report, time estimated by radar.
Medium sized tree down and blocking the road. Delayed report, time estimated from radar.
Tree snapped. Report via social media.
Trees down on the road. Delayed report, time estimated by radar.
Water flowing through the grounds of Boone Speedway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2023Every state in 2023This day in weather historyThe tornado archive for Iowa, 2023Warnings in Iowa, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109649, 1109639, 1109641, 1109650, 1109651, 1109642, 1109643, 1109644, 1109646, 1109648, 1109653, 1109647, 1109645, 1108464, 1108467, 1109622, 1109624, 1109625, 1109627, 1109628, 1109654, 1109632, 1109634, 1109635, 1109656.